Antipsychotica als oorzaak van diepe hypothermie

Translated title of the contribution: Antipsychotic medication as a cause of deep hypothermia

R. J. Van Marum*, S. Jansen, H. H. Ponssen

*Corresponding author for this work

Research output: Contribution to journalArticleAcademicpeer-review

Abstract

Two patients were presented at our hospital with hypothermia following dose adjustment of antipsychotic medication. The first patient, a mentally retarded 45-year-old man developed a temperature of 31.7°C several days after starting of levomepromazine. The second patient, an 41-year-old schizophrenic man, whose risperidone dose had been increased following a psychotic crisis, developed deep hypothermia (temperature 29.7°C) and severe respiratory insufficiency requiring pressure support ventilation. Both patients were admitted to the ICU and recovered completely. Antipsychotics influence hypothalamic thermoregulation and may induce hypothermia by stimulating dopamine (mainly D2) receptors and blocking 5-HT2 receptors. Furthermore, antipsychotics may reduce the shivering capability and can cause peripheral vasodilatation and reduced shunting by blocking skin α1 receptors. Hypothermia can be a lethal condition. When a patient's clinical condition deteriorates following the start of antipsychotic medication, the presence of hypothermia should be excluded.

Original languageDutch
Pages (from-to)1201-1204
Number of pages4
JournalNederlands Tijdschrift voor Geneeskunde
Volume147
Issue number25
Publication statusPublished - 21 Jun 2003

Cite this